Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 38, NWS Morristown, TN

May 1, 2002Scott County, City of Bristol, Virginia; Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 1, 2002, 10:27 PM EDT for Scott County, City of Bristol, Virginia; Sullivan County, Tennessee. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 2002, 10:27 PM EDT (02:27 UTC)
Expired
May 1, 2002, 11:15 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Sullivan County, TN, City of Bristol, VA, Scott County, VA

The radar

The Knoxville radar (KMRX), 105 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 10:40 PM EDTHail 0.75Hilton, VA
May 1, 11:00 PM EDTThunderstorm WindBristol, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 9:00 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 020227
SVRMRX
TNC163-VAC169-520-020315-
/NEW.KMRX.SV.W.0056.020226-020315/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1026 PM EDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN EAST TENNESSEE
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA
  SCOTT COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1115 PM EDT

* AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF HILTONS...OR 10 MILES EAST
  OF GATE CITY...MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLUFF CITY AROUND 1030 PM EDT
  SOUTH HOLSTON DAM AROUND 1040 PM EDT
  9 MILES SOUTHWEST OF HARR AROUND 1045 PM EDT

GOLF BALL SIZED HAIL HAS BEEN REPORTED WITH THIS STORM IN BIG STONE 
GAP AROUND 1015 PM.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
  GOLFBALLS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.
$$

LAT...LON 3685 8269 3662 8297 3660 8260 3645 8270
          3641 8228 3648 8201 3661 8187 3661 8230
          3689 8242

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 8:55 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 1, 8:55 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EDT WED MAY 1 2002

CURRENT SURFACE ANALYSIS INDICATES A WARM FRONT LOCATED ACROSS THE
OHIO VALLEY...STRETCHING SOUTHEAST ALONG EASTERN KY INTO SOUTHWEST
VA. SEVERE SUPERCELL TSTORMS CONTINUE TO MOVE SOUTHEAST ACROSS
EASTERN KY...GENERALLY AHEAD OF THIS WARM FRONT. NUMEROUS REPORTS OF
EXTREMELY LARGE HAIL (UP TO SOFTBALL SIZE HAIL) AND DAMAGING WINDS
HAVE OCCURRED WITH THIS SUPERCELL. AIRMASS ACROSS SOUTHWEST VA AND
NORTHEAST TN REMAINS UNSTABLE...SO EXPECT THESE STORMS TO REMAIN
SEVERE FOR THE NEXT FEW HOURS AS THEY CONTINUE TO MOVE SOUTHEAST
TOWARD THE SOUTHWEST VA AND NORTHEAST TN AREAS.

OTHERWISE...THINK THAT THE CHANCES FOR SHOWERS AND TSTORMS ACROSS
THE REST OF THE FORECAST AREA SHOULD BE CLOSER TOWARDS DAYBREAK...AS
A COLD FRONT OVER THE MS VALLEY MOVES CLOSER TO THE FORECAST AREA.
WILL UPDATE THIS EVENING TO MENTION AFTER MIDNIGHT WORDING FOR
CENTRAL AND SOUTHERN ZONES OF THE FORECAST AREA.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DMG

In the hours before

Special weather statement, May 1, 6:40 PM EDT, 3 hours 47 minutes before
TNZ012>017-035-VAZ001-002-005-006-008-020200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 PM EDT WED MAY 1 2002

...A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS SOUTHWEST
VIRGINIA...NORTHEAST TENNESSEE...AND THE NORTHERN CUMBERLAND
PLATEAU...

A WARM FRONT...LOCATED ACROSS THE OHIO VALLEY...WAS THE FOCAL POINT
FOR STRONG TO SEVERE THUNDERSTORMS THIS EVENING. THESE THUNDERSTORMS
SHOULD CONTINUE TO MOVE EAST-SOUTHEAST THIS EVENING....AND MAY AFFECT
SOUTHWEST VIRGINIA...NORTHEAST TENNESSEE...AND THE NORTHERN
CUMBERLAND PLATEAU BY MID EVENING. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE STRONG DAMAGING WINDS AND LARGE HAIL. ALSO...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH MAY CAUSE SOME
FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

RESIDENTS ACROSS SOUTHWEST VIRGINIA...NORTHEAST TENNESSEE...AND THE
NORTHERN CUMBERLAND PLATEAU ARE ADVISED TO KEEP ABREAST OF THE LATEST
WEATHER DEVELOPMENTS. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR
YOUR FAVORITE LOCAL RADIO AND TV STATION...FOR THE LATEST STATEMENTS
AND POSSIBLE WARNINGS.

DMG
Local storm report, May 1, 10:01 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1001 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    KEOKEE                    VA   .75 INCH HAIL
05/01/02   LEE                            REPORTED BY
SPOTTERS

DAE
Local storm report, May 1, 10:23 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1023 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    BIG STONE GAP             VA   1.75 INCH HAIL
05/01/02   WISE                           REPORTED BY
SPOTTERS

DAE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:30 PM EDTSevere Thunderstorm WarningMRXLee45 min
May 1, 9:47 PM EDTSevere Thunderstorm WarningMRXScott, Wise, City of Norton43 min
May 1, 10:38 PM EDTSevere Thunderstorm WarningMRXWashington52 min
May 2, 2:08 PM EDTSevere Thunderstorm WarningMRXWise52 min
May 2, 2:41 PM EDTSevere Thunderstorm WarningMRXRussell19 min
May 2, 3:24 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton51 min
May 2, 4:36 PM EDTSevere Thunderstorm WarningMRXWise24 min
May 2, 7:07 PM EDTSevere Thunderstorm WarningMRXRussell23 min
May 2, 7:30 PM EDTSevere Thunderstorm WarningMRXScott45 min
May 1, 10:59 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson46 min
May 2, 5:53 PM EDTSevere Thunderstorm WarningMRXRoane52 min
May 2, 5:56 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie49 min
May 2, 6:19 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea41 min
May 2, 6:27 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox48 min
May 2, 6:40 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane50 min
May 2, 7:14 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox46 min
May 2, 7:17 PM EDTSevere Thunderstorm WarningMRXJefferson, Sevier43 min
May 2, 7:18 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe57 min
May 2, 7:40 PM EDTSevere Thunderstorm WarningMRXCocke50 min
May 2, 7:56 PM EDTSevere Thunderstorm WarningMRXSevier34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.